Hello, I am new. My husband is going through what appear to me to be severe withdrawals from hydrocodone, which he was taking recreationally for about 6 months straight, probably 15-20 a day? I don't know, he never told me the truth about how much he was taking and I truly believe it varied from day to day as sometimes he would take so much he would throw up and sometimes he would be okay. Anyway, he just went through a horrible night last night where he couldn't get to sleep until 6am (slept til 1pm - thank god), but I am so worried he is going to have another night like the one he had last night. He is on about hour 34 (so basically a day and a half) since the last pills he took, which was only 30mg after a long night of sleep. I just want to help him -- he has benzos (xanax and clonopin) but they didn't seem to work last night because of his stupid RESTLESS LEGS AND ARMS. He would literally hit his arms against the bed post because he said it helped. It is killing me to see him this way.
Please does anyone know (a) how much longer of this he has to look forward to, and why it seems to be so much worse during the night than during the day; and (b) what, if anything, he can do for his restless legs and arms should they return. He is miserable, and seeing him miserable makes me miserable.
Any help, whatsoever, would be greatly appreciated.
He probably has another 4-5 days of this @ least, but everyone is different. He needs to drink lots of water, try to get some exercise even if its just a short walk. Its very difficult, but it will help him greatly. View the health pages @ the top of the page. There is some great info there. Check out the Thomas Recipe and the Amino Acid Protocol pages. Also, if he really wants to quit, he definitely needs to look into some aftercare. AA/NA meeting, counseling, support groups or he will just repeat this vicious cycle.
That's why its called kicking the habit. RLS is AWFUL. So no doubt he has a few difficult days in front of him. Try talking to him about thinking about it differently. YUP there will be sleeplessness, miserablness, RLS. Instead of lying in bed being miserable and forcing your body to to something it just wont do at the moment, have him put a movie on. Get on the treadmill. Play computer games. Read a book. Anything to keep his mind off how horrible he feels. As for the restless legs, hot baths and/or showers seems to have worked the best for me. Dont be afraid to have him sit in the hot tub or shower for hours if your hot water will cooperate. I did. It was the best relief I found in the beginning. Some people wrap their legs in bandages. Walking helps too. Mind over matter. Yes it is awful, be he will make it through. And as loandtansmom said above- aftercare is key. He and you will be surprised how quickly he forgets about RLS once it wears of and the mental cravings kick in. NA/AA or counseling is imperative. Good luck!
Thank you guys so much. I don't even know you and you are so nice! I just want to help him. I'm like sitting here crying worrying about him. We will go to AA/NA. I read somewhere that potassium is a good thing? I didn't know that's why they called it "kicking" the habit -- I have literally never seen anything like what he was doing, just like flailing about and in so much pain and frustration. It's in his arms too, poor thing.
NEW QUESTION: What is the worst withdrawal symptom?? Does it just get worse from here for the next few days until it is out of his system?
hmm.. Ive heard Potassium helps (banannas) as well as magnesium. There is an over the counter medicine/herbal remedy called Hylands Restless Legs (Sold at Wal Mart, I think). Some say its great, others say not. Wouldnt hurt to try. He will be ok honey. Its a tough fight but believe me the first day he wakes up feeling GOOD (usually around day 5 or 6) is one of *THE* most amazing feelings in the world.
You will get a million different answers on what the worst symptom is. For some its lack of energy, depression, RLS, stomache issues, joint pain, insomnia, hot cold sweats. Its kind of like having the superflu for a week (just like that, only not like that at all!). RLS is probably right up there though..
I will never forget someone on this forum saying a long time ago: "If I die in my sleep and wake up with RLS, I'll know I'm in hell." So funny and true.
Usually day 2 or 3 are the worst. Normally it doesnt get any worse after day 3 and starts to improve around day 5. Get some immodium. Gatorade in case the stomach stuff starts. He can take advil/tylenol. If he has the atican/klonipin and its not working - dont even take it. Benzos are addicting too.. check out the vitamins listed in the health pages on this forum - the Amino Acids are supposedly great for post detox stuff.
You could also try Hylands Restful Legs. You can find it at wal-mart. It has quinine in it which is what prescription rls treatments have in them. It just has it in a lower dose. You can also get the quinine out of drinking tonic water. Also, have him take a magnesium/potassium supplement. This is what worked the best for me and i had the rls really bad. Have him eat lots of bananas too, especially in the evening. They helped me a lot. They have lots of potassium.
Hope this helps. And yes, a solid program of recovery is what he needs most in the long run. Best of luck and keep posting anytime you need help or just need to talk........
Okay thank you all again. This is so helpful. And so nice to talk. Since I am the only one who knows about his addiction (he is off from work with "the flu" but they have no idea, nor does his family), it's hard on me to not be able to talk to anyone about it.
I'm totally going to get that Hylands thing. He has been sleeping finally today though so maybe the benzos are finally working? He just came out of our room saying he feels better and is "through the worst of it" (he has done this before, but I've never seen him go through it) but I seriously doubt that he's through the worst of it since you all are saying it lasts a few days and he is not even at 36 hours since his last pills.....
This site is wonderful though, thank you for the fantastic advice....
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.